Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at May 24, 2021, 5:00 PM MDT for Hamilton County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2021, 5:00 PM MDT (23:00 UTC)
- Expired
- May 25, 2021, 5:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WGUS43 KDDC 242300
FLWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
500 PM MDT Mon May 24 2021
KSC075-251100-
/O.NEW.KDDC.FA.W.0004.210524T2300Z-210525T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton KS-
500 PM MDT Mon May 24 2021
The National Weather Service in Dodge City has issued a
* Flood Warning for...
Northwestern Hamilton County in southwestern Kansas...
* Until 500 AM MDT Tuesday.
* At 500 PM MDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing or expected to begin shortly in
the warned area. Between 5 and 8 inches of rain have fallen.
Some locations that will experience flooding include...
Coolidge.
This includes the following streams and drainages...
West Bridge Creek, East Bridge Creek, Plum Creek, Arkansas River,
Sand Creek, Cheyenne Creek and East Bridge Creek tributary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3826 10178 3821 10177 3813 10184 3802 10196
3802 10203 3803 10204 3815 10197 3824 10186
$$
BURGERTWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 24, 4:26 PM MDT, 34 minutes earlier.
Area forecast discussion, May 24, 4:26 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 526 PM CDT Mon May 24 2021 ...Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 514 PM CDT Mon May 24 2021 Scattered severe thunderstorms capable of producing periods of very heavy rainfall, hail up to 2 inches and wind gusts up to 60 mph will continue through early this evening. 23z Monday SPC mesoscale Analysis showing deep moisture convergence, MLCAPES of 3000 to 4000j/kg and 0-6km shear of 40 knots across Kearny, Finney and Scott counties. This continue to support ongoing severe thunderstorms in this area over the next hour or two but as these storms move very slowly east they will begin to move in the a more stable airmass so the hail threat should begin to diminish, however high PWATS and and the slow movement of these storms will result in ongoing heavy rainfall as they track eastwards early tonight. Strong winds will also be possible. && .SHORT TERM...(This evening through Tuesday) Issued at 108 PM CDT Mon May 24 2021 As of 17z it appears that models were having some difficulty in picking up on a west to east surface boundary that was moving north across Scott and Lane counties. Satellite loop also indicates cu developing along this boundary at this time. Along this boundary SPC Mesoscale Analysis has 0-6km shear of 30 to 40 knots and nice low level shear (15knots 0-1km shear and 20-30knot 0-3km shear) so conditions are looking more and more favorable that as storms develop in this area over the next few hours that a the environment will be favorable for not only large hail, baseballs, but also the potential exists that few tornadoes to be possible across portions of west central Kansas. Models earlier this afternoon also showing that these storms will eventually begin merge into a cluster this evening as they move across west central Kansas along the northern edge of a mid level baroclinic zone as the 850mb winds increase. Again the RAP has this mid level baroclinic zone much further north that what it may end up being given the potential for convection late today as far south as Scott and Lane counties. At this time given this possible bias have shifted the best chance for convection further south early tonight as these storms cross western Kansas. As these storms track east overnight an outflow/surface boundary will cross into southwest Kansas and the models are in decent agreement with this surface boundary continuing to track southeast during the day on Tuesday. By late day this surface boundary is forecast to be located south and east of Dodge City. At this time models appear to hold off convection until late day and by this time the most favorable area will be south and east of Dodge City. If the NAM is correct stronger 0-6km shear will be present late day along this boundary along with mid level instability. If convection does develop along this boundary late day severe thunderstorms will be likely with hail up to baseballs being possible. .LONG TERM...(Tuesday night through Monday) Issued at 108 PM CDT Mon May 24 2021 Early Tuesday night models were in fairly good agreement with a surface boundary being located just south and east of Dodge City. Late day heating, mid level instability combined with improving 0-1km moisture convergence along this boundary will favor scattered thunderstorms early Tuesday night as an embedded upper wave crosses the Panhandle of Texas and south central Kansas. Some of these storms early Tuesday night may be severe with larger hail and strong gusty winds being the main hazards south and east of Dodge City. Mid to late week a series of upper level troughs will cross the Central Plains as a west to southwest flow establishes itself across the western and central United States. With a surface boundary oscillating north and south across western Kansas during this time frame there will be ongoing chances for afternoon and overnight thunderstorms as each of these upper level troughs passes. Exactly where, at this time, is unclear given the uncertainty on timing of each of these upper waves crossing the Central Plains and where this surface boundary will be located. As a result of this uncertainty will stay close to the latest guidance on precipitation chances. Highs mid to late week will range from the low to mid 80s north of wherever this surface boundary will be located on that day to around 90 degrees south of this boundary. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 426 PM CDT Mon May 24 2021 Severe convection in progress from near Scott City to near Syracuse as of 2120z is expected organize into a mesoscale convective complex over the next few hours. Used HRRR trends as a template for convective impacts at the terminals. Confidence for impacts is highest at HYS, where a convective TEMPO group was included (03-07z Tue). Storms will most likely graze the DDC/GCK airports with strong outflow possible; amendments are likely. Models concur LBL will remain dry and convection free. Stratus is expected to spread into HYS/GCK/DDC behind the thunderstorm complex tonight. IFR is most likely at DDC/HYS, and again least impacts at LBL. Winds will be highly variable this evening around convection, and in the thunderstorm complex outflow through tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 83 58 87 / 20 20 20 20 GCK 59 81 57 86 / 20 10 10 20 EHA 57 83 57 89 / 10 10 10 10 LBL 58 85 57 89 / 10 10 10 10 HYS 60 82 56 84 / 60 40 10 30 P28 64 84 62 87 / 20 30 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Burgert SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner
Hazardous weather outlook, May 24, 4:08 AM MDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 508 AM CDT Mon May 24 2021 KSZ030-031-043>046-061>066-074>081-084>090-251015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 508 AM CDT Mon May 24 2021 /408 AM MDT Mon May 24 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight risk for severe weather exists as early as 5 pm around the Scott city area - and shifting southward toward Garden City and Highway 400 corridor in the early evening hours. Damaging wind, golfball size hail, lightning and heavy rain creating localized flash flooding are all possible. An isolated tornado is also possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- A stationary boundary will be in place from roughly Hays to Liberal, providing the focus for a few strong to severe thunderstorms across the area into central Kansas during the late afternoon and evening. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 8 pm, mainly in the Scott City to Garden City areas. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 24, 2:44 PM MDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 344 PM CDT Mon May 24 2021 KSZ062-242130- Kearny KS- 344 PM CDT Mon May 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY UNTIL 430 PM CDT... At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Leoti, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Kearny County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 900 PM CDT for southwestern Kansas. LAT...LON 3826 10154 3826 10116 3821 10112 3815 10154 TIME...MOT...LOC 2043Z 259DEG 20KT 3824 10153 SUGDEN
Local storm report, May 24, 3:25 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 14 N KENDALL 38.13N 101.58W
05/24/2021 E0.88 INCH HAMILTON KS TRAINED SPOTTER
&&
LEESpecial weather statement, May 24, 4:08 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Dodge City KS 508 PM CDT Mon May 24 2021 KSZ043-242245- Scott KS- 508 PM CDT Mon May 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT COUNTY UNTIL 545 PM CDT... At 508 PM CDT, Doppler radar was tracking a strong thunderstorm very near Scott State Lake, moving east at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Scott State Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM CDT for west central Kansas. LAT...LON 3863 10071 3864 10101 3870 10101 3870 10072 TIME...MOT...LOC 2208Z 265DEG 6KT 3869 10092 SUGDEN
Local storm report, May 24, 4:11 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 14 NNE KENDALL 38.13N 101.47W
05/24/2021 E1.50 INCH KEARNY KS PUBLIC
&&
LEELocal storm report, May 24, 4:28 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 13 N LAKIN 38.13N 101.29W
05/24/2021 E1.75 INCH KEARNY KS STORM CHASER
GOLF BALL SIZE HAIL REPORTED BY STORM
CHASER.
&&
RMLSpecial weather statement, May 24, 4:49 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Mon May 24 2021
KSZ043-044-242345-
Lane KS-Scott KS-
549 PM CDT Mon May 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES UNTIL 645 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Healy, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pendennis and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 PM CDT for west central
Kansas.
LAT...LON 3870 10025 3865 10025 3857 10029 3863 10080
3870 10077
TIME...MOT...LOC 2249Z 264DEG 22KT 3869 10072
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:09 PM MDT | Special Weather Statement | DDC | Hamilton | 51 min |
| May 24, 1:20 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 55 min |
| May 24, 2:12 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 63 min |
| May 24, 2:29 PM MDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| May 24, 2:44 PM MDT | Special Weather Statement | DDC | Kearny | 46 min |
| May 24, 2:54 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 66 min |
| May 24, 3:05 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 55 min |
| May 24, 3:08 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 67 min |
| May 24, 3:48 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 57 min |
| May 24, 3:58 PM MDT | Flash Flood Warning | DDC | Hamilton, Kearny | 3 hr |
| May 24, 4:08 PM MDT | Special Weather Statement | DDC | Scott | 37 min |
| May 24, 4:12 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 21 min |
| May 24, 4:17 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 33 min |
| May 24, 4:35 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 55 min |
| May 24, 4:49 PM MDT | Special Weather Statement | DDC | Lane | 56 min |
| May 24, 5:23 PM MDT | Tornado Warning | DDC | Kearny | 37 min |
| May 24, 5:44 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| May 24, 5:59 PM MDT | Tornado Warning | DDC | Kearny | 31 min |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.